MAUDE Adverse Event Report: STRYKER TRAUMA KIEL IM REAMER HEAD WITH DOVETAIL BIXCUT Ø14,0 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL IM REAMER HEAD WITH DOVETAIL BIXCUT Ø14,0 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 0226-3140
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event as well as the affected device, post-operative x-rays and operative reports must be available in order to determine the root cause of the complaint event.Additional information was received by the rep which states that ¿i cannot speak with any certainty as to why the surgeon declined to use a guide wire.There was a discussion about how the stryker reamer heads slide on from the side and stay attached, which is different than other reamer heads from other vendors that he had used before.When he declined to use the guide wire, the surgeon did not indicate why he made that decision.¿ while in the operative technique it mentioned that ¿when using modular reamer heads, the use of ball tip guide wire is mandatory for the connection of the reamer head to the shaft.The modular reamer head features a dovetail shape for a safe connection to the reamer shaft.In the risk management file it is noted that: ¿all materials which are used for instruments (mainly stainless steel) are tested for biocompatibility.Therefore, no significant adverse local or systemic effects have to be expected if metallic fragments or a small amount of debris from damaged instruments would remain in the surgical wound or in the bone.¿ however, based on the above facts the most probable root cause would be user related.Most probable, the failure occurred due to failure to follow operative technique by the surgeon.If the device is returned or if any additional information is provided, the investigation will be reassessed.Head left in patient, shaft retained by hospital.
 
Event or Problem Description
Primary procedure, right total hip arthroplasty.It was reported that the surgeon wanted a flexible reamer.A trinkle bixcut shaft and bixcut im reamer head were used.When asked, the surgeon declined the use of the guide rod with the construct.After reaming, the reamer head disengaged from the shaft in the patient's femur.After trying to retrieve the device, the surgeon decided to leave the reamer head in the patient.Surgery was completed with a delay of approximately 15 to 20 minutes.Rep reported that no further information is available.

Brand Name
IM REAMER HEAD WITH DOVETAIL BIXCUT Ø14,0 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9795159
Report Number0009610622-2020-00093
Device Sequence Number19435955
Product Code LXH
UDI-Device Identifier04546540145666
UDI-Public04546540145666
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0226-3140
Device Catalogue Number02263140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/11/2020
Initial Report FDA Received Date03/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR